Flash Flood, Perry
- When
- April 30, 4:50 AM EST to 2:00 PM EST
- Where
- Perry County, Krypton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.317, -83.350
Junction of Highway 451 and Devil Skull Road closed due to high water.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 30, 4:03 AM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 503 AM EDT SAT APR 30 2005 DISCUSSION... BETWEEN 1 AND 3 INCHES OF RAIN FELL ACROSS THE CWA SINCE FRIDAY AFTERNOON. A STATIONARY BOUNDARY...COMBINED WITH DIVERGENCE ALOFT AND A STRONG LLJ TO BRING HEAVY RAIN TO EASTERN KY. MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM. ALOFT...CYCLONIC FLOW WILL PREVAIL THROUGH THE NEAR TERM. AT THE SURFACE...LOW PRESSURE PULLS NORTHEAST AND DRAGS THE COLD FRONT EAST OF THE AREA TODAY. RAIN WILL TAPER OFF THIS MORNING...WITH ONLY CHANCE POPS LINGERING INTO THIS AFTERNOON AND A SLIGHT CHANCE IN THE EASTERN PORTIONS OF THE CWA THIS EVENING. WENT BELOW MOS TODAY FOR HIGHS. THICK CLOUD COVER...RAIN SHOWERS...NWLY FLOW AND CAA SHOULD KEEP TEMPERATURES NEARLY STEADY OR ONLY ALLOW FOR A SLIGHT RISE. HIGH PRESSURES BUILD TO THE WEST TONIGHT. MAIN CHALLENGE TONIGHT IS HOW DENSE AND WIDESPREAD FOG FORMATION WILL BE...WITH PLENTY OF LOW LEVEL MOISTURE...GRADUALLY CLEARING SKIES AND NEARLY CALM WINDS IN THE VALLEYS. WENT WITH AREAS OF FOG FOR NOW...SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE CONDITIONS TO DETERMINE IF A DENSE FOG ADVISORY IS NEEDED. NAM AND GFS SHOW A WEAK COLD FRONT PASSING THROUGH THE AREA ON MONDAY. MOS SHOWS A SLIGHT CHANCE OF POPS...BUT WILL LEAN TOWARDS THE NAM AND LEAVE OUT POPS FOR NOW. THE BEST LIFT IS TO THE NORTH. DID NOT MAKE ANY CHANGES TO THE EXTENDED. && .PREV DISCUSSION... 357 PM EDT FRI APR 29 2005 SHORT TERM (TONIGHT-SUNDAY NITE)... SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM. MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN WITH A CHANCE TO START THE DRYING PROCESS. EXTENDED (MONDAY-FRIDAY)... FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT. 1030 AM EDT FRI APR 29 2005 MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER 60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64. REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64 RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY. 430 AM EDT FRI APR 29 2005 THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY. AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT. THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE MOVING INTO THE AREA. ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING. THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE CLOSER TO THE WARMER NAM MOS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 8 AM EDT FOR KYZ058-068-069-079-080-083>088-110>118-120 &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 513 AM EDT SAT APR 30 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 513 AM EDT SAT APR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. EVEN THOUGH RAIN WILL TAPER OFF THIS MORNING...RUNOFF WILL CONTINUE TO ALLOW STREAMS AND CREEKS TO REMAIN HIGH TODAY AND FLASH FLOODING IS STILL POSSIBLE EARLY THIS MORNING. DUE TO THE HEAVY RAIN...RIVERS WILL CONTINUE TO RUN HIGH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF I 64 ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLASH FLOOD CONWAY 37.48N 84.33W
04/30/2005 ROCKCASTLE KY LAW ENFORCEMENT
ESTIMATED 5 TO 8 INCHES OF FLOWING WATER OVER BOTH LANES
OF HIGHWAY 25 IN CONWAY.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
6 TO 8 INCHES OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
2 TO 2.5 FEET OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM FLASH FLOOD 3 W PRESTONSBURG 37.67N 82.82W
04/30/2005 FLOYD KY FIRE DEPT/RESCUE
FLOODING ALONG ABBOTT CREEK ROAD...HIGHWAY 1427. RESCUES
NOW UNDERWAY.
&&
JPThe Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
1 flash flood. Local standard time, as filed.
Junction of Highway 451 and Devil Skull Road closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442792.